Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Great Falls, MT

December 9, 2021

NWS Great Falls, MT issued this winter storm watch at Dec 9, 2021, 1:57 PM MST. It took effect at Dec 11, 2021, 2:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 9, 2021, 1:57 PM MST (20:57 UTC)
In effect from
Dec 11, 2021, 2:00 AM MST
Expired
Dec 10, 2021, 2:19 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

317 
WWUS45 KTFX 092057
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
157 PM MST Thu Dec 9 2021

MTZ009-101200-
/O.NEW.KTFX.WS.A.0007.211211T0900Z-211212T1800Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
157 PM MST Thu Dec 9 2021

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH 
SUNDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 1 to 4 
  inches over the plains, and 9 to 16 inches along the immediate 
  eastern slopes of the Rocky Mountain Front and in the mountains, 
  are possible. Winds gust as high as 80 to 95 mph.

* WHERE...Northern Rocky Mountain Front.

* WHEN...From late Friday night through Sunday morning.

* IMPACTS...Travel could be very difficult to impossible. Blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

Moldan
1 follow-up statement
904 
WWUS45 KTFX 100919
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
219 AM MST Fri Dec 10 2021

MTZ009-102215-
/O.UPG.KTFX.WS.A.0007.211211T0900Z-211212T1800Z/
/O.NEW.KTFX.WS.W.0005.211211T0900Z-211212T1800Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
219 AM MST Fri Dec 10 2021

...WINTER STORM WARNING IN EFFECT FROM 2 AM SATURDAY TO 11 AM MST 
SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 6 
  inches, with 9 to 16 inches along the immediate 
  eastern slopes of the Rocky Mountain Front and in the mountains 
  are possible. Winds gust as high as 90 mph possible.

* WHERE...Northern Rocky Mountain Front.

* WHEN...From 2 AM Saturday to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult to impossible. Widespread 
  blowing snow could significantly reduce visibility at times. Very 
  strong winds could cause damage trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions can 
be obtained by calling 5 1 1 or visiting the MDT Road Report website.

&&

$$

RG

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 9, 10:00 AM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Dec 9, 10:00 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1000 AM MST Thu Dec 9 2021

...Aviation Section Updated...

.SYNOPSIS...

A cool west to northwest flow across the region will maintain
temperatures near to slightly below seasonal averages through Friday
with a few snow showers mainly limited to areas near the mountains.
Another round of very windy conditions and milder temperatures is
expected Saturday with strong winds possible across portions of
north-central and southwest Montana and strongest winds likely along
the Rocky Mountain Front.

&&

.Morning Update...

Minor adjustments made to the forecast, mainly to update hourly
trends and increase mountain precipitation chances through this
evening as a weak shortwave embedded within northwest flow aloft
crosses over the Northern Rockies. Otherwise the forecast remains
on track and is handling the current situation well. - Moldan

&&

.AVIATION...
1000 AM MST Thu Dec 9 2021 (09/18Z TAF period)

VFR conditions are expected throughout the duration of the 0918/1018
TAF period; however, mountain snow showers are expected through
tonight, most notably along the Continental Divide. These mountain
snow showers will lead to periods of mountain obscuration, and could
briefly lower CIGs to around 4-6kft near the KHLN, KBZN, and KEKS
terminals. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 442 AM MST Thu Dec 9 2021/

Aloft, a broad upper level trough extends from western Canada into
the NW US with embedded shortwaves moving toward northern CA and
dropping SE along the BC coast, leaving MT under a weakly cyclonic
W/NW flow. Except for some snow showers exiting eastern portions of
north-central MT early this morning with an embedded disturbance,
widely scattered snow showers will mainly occur over the mountains
through the rest of today into early Friday. Most of the mountain
snow shower activity today will be focused along the Continental
Divide north of Rogers Pass to the Canadian border with an uptick in
mountain showers over central and SW MT possible tonight through
Friday morning as the weakening shortwave energy along the BC coast
moves through. Temperatures will be close to or just slightly below
seasonal averages through Friday with most areas seeing high
temperatures near freezing.

An upper level ridge moves onto the west coast late Friday before
translating east across the area Friday night through Saturday ahead
of the next Pacific trough. Surface pressure gradient across the
Rockies strengthens late Friday into Saturday in response to a
deepening trough extending south from Alberta with a strong gradient
across the area through Saturday beneath fast westerly flow aloft as
the upper ridge flattens. Strong winds look to develop by early
Friday evening for areas right along Rocky Mtn front before
expanding east into adjacent western portions of north-central MT
through the Friday night period. Very windy conditions are likely
for much of the area Saturday as the surface troughing in Alberta
shifts east. Orientation of the surface pressure gradient across SW
MT will also support strong winds up through the N-S Madison river
valley and over Norris Hill through Saturday afternoon. Latest
statistical model guidance has a high (>80%) probability for wind
gusts in excess of 55 mph for much of north-central MT along and
west of I-15 and extending east across Judith Basin county as well
as through portions of Madison county in SW MT and High Wind Watches
have been issued for these areas. Favorable conditions for mountain
wave wind enhancement look to peak early Saturday morning with some
potential for gusts in excess of 70 mph as far east as Cut Bank and
to around 90 mph along the immediate east slopes of the Rocky Mtn
Front.

Pressure gradient relaxes some by Sunday across the region for
lighter winds with temperatures cooling some but remaining above
seasonal averages through Monday under a SW flow aloft ahead of a
trough nearing the west coast. longer range forecast ensembles
continue to bring the Pacific trough inland by the middle of next
week, spreading better chances for precipitation and cooler
temperatures across the area by Wednesday. Still some differences
with details on the track of shortwave energy ejecting out of the
trough as expected at this time range, but will be important to
placement and amount of precipitation next week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  16  33  24 /   0  10  10   0
CTB  28   8  28  21 /   0  10   0   0
HLN  33  12  32  20 /  10  10  10   0
BZN  32  11  31  17 /   0  20  20   0
WYS  27   4  20   8 /  20  30  20  20
DLN  30  13  29  18 /   0  10   0   0
HVR  31  10  30  19 /  10   0  10   0
LWT  31  12  30  17 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday evening through Saturday evening
Cascade...Eastern Pondera...Eastern Teton...Judith Basin...Toole.

High Wind Watch from Friday evening through Saturday evening
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

High Wind Watch from late Friday night through Saturday
afternoon Madison.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:31 AM MSTHigh Wind WatchTFX34 hr
Dec 9, 1:39 PM MSTHigh Wind WarningTFX3 days

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.